Iowa, 2016High Wind in Iowa, November 28, 2016
November 28, 2016 · NWS FSD · 1 event in 1 county or zone
Strong southerly winds ahead of a cold front gusted to 59 mph at Spencer Iowa Airport just after midnight on November 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds ahead of a cold front gusted to 59 mph at Spencer Iowa Airport just after midnight on November 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 27, 10:52 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Nov 27, 10:52 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1052 PM CST Sun Nov 27 2016
.SHORT TERM...(This evening through Monday)
Issued at 253 PM CST Sun Nov 27 2016
Band of precipitation lifting northeast through the forecast area
associated with leading shortwave with an upper trough moving
through the area. The upper trough is cut off from the upper
steering flow, so will not be in a hurry to exit the region. With
the band of precipitation tonight, a small amount of instability may
result in in a few rumbles of thunder east of the James this
afternoon into this evening.
Overnight tonight the TROWAL starts to set up across the western
edge of the forecast area. Would not be surprised at all if snow
amounts are too low in the forecast, but could not change snow
ratios through collaboration. Forecast is carrying 2-6:1 snow ratios
while it will likely be closer to a 10-12:1 snow ratio west of I-29.
With that said, would not be surprised if places such as Huron to
Brookings along the highway 14 corridor picked up a quick inch of
snow overnight into Monday morning. Profile right near the surface
warms enough throughout the day to result in rain/snow mix along I-
29, while further to the south may be warm enough to support all
rain. Model soundings suggest steep enough lapse rates that
instability develops. If this is strong enough, could see snow
showers develop mainly along and north of I-90 through the
afternoon hours, as the intensity would be strong enough to keep
precipitation mainly snow.
.LONG TERM...(Monday night through Sunday)
Issued at 253 PM CST Sun Nov 27 2016
Very little change to the forecast from yesterday and last night.
Low pressure will cut off from the stronger upper level flow and
leave a cold pocket of air in place across the northern plains
Monday night into Wednesday night. The thermal structure of the
atmosphere supports mainly snow with just the bottom portion of the
sounding near the surface above freezing. This supports snow in most
cases with some mix possible along and south of interstate 90. While
accumulations will not likely amount to a whole lot due to the
duration of the snow over a few days and near to slightly above
freezing temperatures, 1 to 3 inches of snow will be possible north
of Interstate 90. Went ahead and lowered highs a bit on Tuesday
because of widespread stratus and precip potential and increased
winds Wednesday and Thursday with strong gradient and some CAA.
Friday through Sunday the cool pattern will continue but the chance
for precipitation will not be there. Highs will be in the 30s with
lows in the 20s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1046 PM CST Sun Nov 27 2016
Several concerns through the TAF period. Storm system lifting
northward through the region will continue to blanket the area
with MVFR through IFR ceilings, and reduced visibilities. Expect
the lowest ceiling to be primarily found north of I-90 where
isolated areas of IFR/LIFR ceilings will persist into much of
Monday. Some improvement to VFR will be possible in extreme
southeast SD and northwest Iowa, but will likely see occasional
conditions drop to MVFR through the end of the TAF period. Winds
will also remain a concern through the overnight hours, especially
along and east of I-29 where gusts as high as 35 kt will be
possible into the early morning hours. Rain will become more
scattered overnight, remaining scattered across SD and MN counties
into Monday. Could see rain briefly mix with snow towards daybreak
at the HON taf.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...BT
LONG TERM...08
AVIATION...
Hazardous weather outlook, Nov 27, 2:47 PM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CST SUN NOV 27 2016
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-282100-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
247 PM CST SUN NOV 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD SHOWERS DEVELOPING THIS AFTERNOON AND CONTINUING
TONIGHT MAY BE ACCOMPANIED BY A FEW THUNDERSTORMS. NO SEVERE
STORMS ARE EXPECTED.
RAIN MAY MIX WITH AND CHANGE TO SNOW ALONG THE HIGHWAY 14 CORRIDOR
EARLY MONDAY MORNING. SNOW ACCUMULATIONS UP TO AN INCH ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF LIGHT RAIN AND SNOW ARE EXPECTED MONDAY THROUGH
WEDNESDAY...MAINLY NORTH OF INTERSTATE 90. SNOW ACCUMULATIONS...
...ARE EXPECTED TO BE LESS THAN AN INCH OR TWO..AND MOSTLY DURING
THE NIGHT AND EARLY MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Clay
- When
- November 28, 12:04 AM CST
- Where
- Clay forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Strong southerly winds gusted to a peak of 59 mph at Spencer Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 28 to 30, 20162 deaths · 22 injured · EF3 · 42 events
- Tornadoes and Hail in Mississippi, November 28 to 30, 2016$1.3 million · EF1 · 88 events
- Strong Wind in Tennessee, November 28, 2016$45,000 · 3 events
- Hail and Damaging Winds in Louisiana, November 28 to 29, 2016$28,000 · 1.75 in hail · 9 events
- Flood and Damaging Winds in Tennessee, November 28, 2016$24,000 · 52 kt wind · 8 events
- Damaging Winds in Kentucky, November 28, 2016$25,000 · 61 kt wind · 3 events
- Winter Storm and Winter Weather in South Dakota, November 28 to 30, 201617 events
- Tornadoes and Hail in Iowa, November 28, 2016$8,000 · EF0 · 10 events
- Winter Storm in Montana, November 28 to 29, 20164 events
- Tornado and Damaging Wind in Louisiana, November 28 to 29, 2016$2,000 · EF0 · 4 events
- High Wind and Strong Wind in Georgia, November 28, 2016$7,000 · 50 kt wind · 4 events
- Winter Storm and Winter Weather in Wyoming, November 28 to 30, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662470.